Exclusives
FacebookTwitterLinkedInGoogle+RSS Feed
Fire EMSEMS TodayEMS Insider

Patient Presents with Excited Delirium Syndrome

istock-loresedgerly

“The scene is not safe!”

That’s the word from dispatch as you approach the area. The initial call was for a patient with altered mental status. Law enforcement arrived on scene before you and found a young male in his late 20s, naked and pacing in his front yard yelling. Law enforcement officers on scene call you into the scene with them. You hear the patient yelling, and much of what’s being yelled is an incoherent rambling of words.

The patient’s mother is with the police, and she tells you her son has a history of psychiatric problems and substance abuse. She has seen him out of control in the past, but never like this. The police department attempts several times to talk the patient down without success. The decision is made by you and the officers on scene to restrain the patient for his safety and the safety of others. Working in concert you, your partner and law enforcement officers are able to physically restrain the patient on the ground. He continues to struggle and yell incoherently. The patient is moved onto your stretcher and restrained, securing both arms, both legs and his torso.

Patient Presentation
Distal pulses are present in all extremities, and the patient’s respirations don’t appear to be compromised. The patent continues to yell and struggle against the restraints. You note how hot the patient’s skin feels. Shortly after being placed on your stretcher, the patient appears to calm down and then becomes unresponsive. Further assessment reveals the patient is in cardiac arrest. Restraints are removed as necessary, and you begin CPR. The automated external defibrillator states “No shock advised.”

CPR is continued. The patient is placed in the ambulance and transported to the closest emergency department where resuscitation attempts are continued for about 25 minutes without patient response, and the patient is declared dead. What just happened?

Discussion
For more than 150 years, medical cases have described events similar to the previous one. These events have been labeled a variety of things, including death secondary to agitated delirium, Bell’s Mania and a version of VooDoo Death first described by Walter Cannon in 1942. In September of 2009, the American College of Emergency Physicians released a white paper on Excited Delirium Syndrome (ExDS). The goal of the paper was to come to consensus on the name of the condition and then to help EMS providers better identify patients with the syndrome, so these patients can be managed appropriately.

The cause of sudden death following an excited delirium state isn’t clear. Autopsy results don’t typically reveal findings that speak to a cause of sudden death, such as myocardial infarction. Toxicology tests commonly reveal cocaine and other stimulants, such as PCP, but levels aren’t as high as those found in persons who have died due to an overdose. One theory suggests an alteration of dopamine transport caused by cocaine in the basal ganglia of the brain, resulting in an increase of dopamine. It remains unclear, however, how or if this may play into ExDS.

Metabolic acidosis has been discovered in many of these patients, as has rhabdomyolysis. Again, the role of these findings in death associated with ExDS is unclear. Despite the absence of diagnostic tests, ExDS can be identified by common characteristics. Most of the cases of ExDS resulting in death are males with a mean age of 36. Patients are aggressive with bizarre behavior. They are tachycardic, hyperthermic and appear to be impervious to pain. After restraint by EMS or law personnel, there’s a period where the patient appears to calm followed by sudden death.1 Patients with ExDS may also have a known or suspected history of psychiatric illness and substance abuse. EMS providers may also encounter nudity or inappropriate dress, as well as unusual physical strength and stamina.

Treatment
Treatment for patients experiencing ExDS begins with the safety of EMS personnel. Before attempting the restraint of a patient with ExDS, ensure enough personnel are on scene to restrain the patient safely. The goal is that neither EMS providers nor the patient become injured. When applying physical restraints, be sure to not restrict the patient’s ability to breathe. Positional asphyxia will increase the chance that the patient will progress to cardiac arrest. EMS providers must have the ability to continually assess the patient while restrained and be able to remove the restraints quickly if needed.

Be aware of changes in the patient’s activity as the appearance of calming may be an ominous sign. A sedative agent (e.g.,Haldol or a benzodiazepine) may be helpful if possible. Some suggest a benzodiazepine may be more helpful if there are stimulants involved.1 Calming the patient should be the goal. Continued struggling and fighting with EMS and police potentially increases the risk of death and limits the ability to do further assessment. When safely possible, evaluate for other conditions, such as hypoglycemia. ExDS and death associated with ExDS can be a frustrating and sometimes scary call. Recognition of patients presenting with ExDS may help EMS and emergency departments to better prepare and treat these patients. Be safe.

Reference
1. American College of Emergency Physicians. White Paper Report on Excited Delirium Syndrome. In Canadian Centre for the Prevention of In-Custody Deaths Inc. Retrieved Aug. 6, 2012, from www.ccpicd.com/.../Excited%20Delirium%20Task%20Force.pdf.


 

RELATED ARTICLES

A First Responder's Guide to Ebola

There are several things to think about when considering the treatment of an Ebola patient in the back of an ambulance in the traditional EMS setting.

Cardiac Arrest Registry to Enhance Survival to Begin Collecting Data to Measure CPR Quality

Data will assist in providing uniform reporting metrics back to agencies to assist with their internal quality improvement efforts.

A Multidisciplinary Approach to Urgent Care for Long Distance Runners

Pittsburgh’s rapid response team provides marathon runners with immediate care.

A Scientific Look at START and Our Ability to Do It

Do we correctly categorize patients or are there limitations to how we triage?

Early Clinical Trials Suggests Hydroxocobalamin Beneficial for Hemorrhagic Shock

Medically facilitated hemorrhage control study yields good results, more questions.

Epileptic Effect: The Aftermath of a Seizure isn’t Always What it Seems

You and your partner are dispatched to a 60ish-year-old female with signs and symptoms of a possible stroke.

Features by Topic

JEMS Connect

CURRENT DISCUSSIONS

 
 

EMS BLOGS

Blogger Browser

Today's Featured Posts

Featured Careers